Alert archive / North Carolina / Beach Hazards Statements in 2018
Beach Hazards Statement 27, NWS Wilmington, NC
NWS Wilmington, NC issued this beach hazards statement at Aug 18, 2018, 5:01 AM EDT for Horry County, South Carolina; New Hanover County, Pender County, North Carolina. It took effect at Aug 18, 2018, 6:00 AM EDT. It was in force for 14 hr.
The area
The counties it named.
The facts
- Issued
- Aug 18, 2018, 5:01 AM EDT (09:01 UTC)
- In effect from
- Aug 18, 2018, 6:00 AM EDT
- Expired
- Aug 18, 2018, 7:43 PM EDT
- In force
- 14 hr
- Issued by
- NWS Wilmington, NC
Counties New Hanover County, NC, Pender County, NC, Horry County, SC
The radar
The Wilmington radar (KLTX), 29 km from the middle of the area, began a volume at 09:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Newport, NC (KMHX), launched 00:00Z, 9.0 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1362 J/kg
- Mixed-layer CIN
- -44 J/kg
- Mixed-layer LCL
- 970 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- 38 m²/s²
- 0-3 km storm-relative helicity
- 57 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
191 WHUS42 KILM 180901 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 501 AM EDT Sat Aug 18 2018 NCZ106-108-SCZ054-190000- /O.NEW.KILM.BH.S.0027.180818T1000Z-180819T0000Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- 501 AM EDT Sat Aug 18 2018 ...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect through this evening. Southwesterly winds between 10 and 15 knots will create strong south to north longshore currents at the beaches of Horry, New Hanover, and Pender counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards. && $$ 19
1 follow-up statement
012 WHUS42 KILM 182343 CFWILM Coastal Hazard Message National Weather Service Wilmington NC 743 PM EDT Sat Aug 18 2018 NCZ106-108-SCZ054-191000- /O.CAN.KILM.BH.S.0027.000000T0000Z-180819T0000Z/ /O.NEW.KILM.BH.S.0028.180819T1000Z-180820T0100Z/ Coastal Pender-Coastal New Hanover-Coastal Horry- 743 PM EDT Sat Aug 18 2018 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SUNDAY THROUGH SUNDAY EVENING... ...BEACH HAZARDS STATEMENT IS CANCELLED... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect from 6 AM EDT Sunday through Sunday evening. The Beach Hazards Statement for this evening has been cancelled. Southwesterly winds between 10 and 15 knots with higher gusts will create a strong south to north longshore current for the east facing beaches of Horry, New Hanover, Pender counties on Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards. && $$ SCZ056-191000- /O.NEW.KILM.BH.S.0028.180819T1000Z-180820T0100Z/ Coastal Georgetown- 743 PM EDT Sat Aug 18 2018 ...BEACH HAZARDS STATEMENT IN EFFECT FROM 6 AM EDT SUNDAY THROUGH SUNDAY EVENING... The National Weather Service in Wilmington has issued a Beach Hazards Statement, which is in effect from 6 AM EDT Sunday through Sunday evening. Southwesterly winds between 10 and 15 knots with higher gusts will create a strong south to north longshore current for the east facing beaches of Georgetown County on Sunday. PRECAUTIONARY/PREPAREDNESS ACTIONS... Longshore currents can sweep swimmers and surfers into rip currents, piers, jetties, and other hazardous areas. Often, if the longshore current is strong enough, it will sweep swimmers off their feet, making it difficult to return to shore. Caution should be used when in or near the water. Check with the lifeguards before entering the ocean for possible hazards. && $$ 47
What forecasters said that day
The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, NC wrote its last area forecast discussion before this beach hazards statement went out at Aug 18, 3:42 AM EDT, 1 hour 19 minutes earlier.
Area forecast discussion, Aug 18, 3:42 AM EDT, 1 hour 19 minutes before
Area Forecast Discussion National Weather Service Wilmington NC 342 AM EDT Sat Aug 18 2018 .SYNOPSIS... High pressure offshore will maintain warm and humid summertime weather, with a chance of showers or a thunderstorm each day. A cold front is expected to cross the coast late next week. && .NEAR TERM /THROUGH TONIGHT/... As of 342 AM Saturday...Column moisture has sufficiently recovered across the area to produce showers and thunderstorms via water vapor imagery and the convection of just a few hours ago. Today should be somewhat of a repeat of Friday with eventually more coverage of convection. Just like Friday it will take time with the weak forcing. I don't expect convection to fire and increase inland until mid to late afternoon. Storm motions will readily move this activity to the coast in time and would expect the late afternoon and early evening hours to be unsettled along the coast. Went a little above guidance for highs based on a good deal of heating before convection commences later. Severe potential is intriguing as shear and thermal profiles are unimpressive but good gusts with the activity earlier this evening gives me a little pause. && .SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... As of 342 AM Saturday...'Unsettled" as elevated precipitable water, strong August heating, and surface boundaries all come into the mix, spurring smatterings of convection about the region this period. GEFS surface to 500 mb 'shear magnitude' values are low, and overall severe threat is low this period. That said, Sunday a localized microburst is possible due to layer of dry air above 20 KFT, boosting DCAPE. CB towers often propel to drier upper reaches after boundary collisions or cell mergers, so a non-zero downburst wind hazard, and localized, looks favored moreso Sunday. A weak to moderate steering flow and high column moisture may lead to brief minor flooding in spots due to training or back-building torrential rainfall. Max-T a few degrees above normal, and Min-T even more above normal. && .LONG TERM /TUESDAY THROUGH FRIDAY/... As of 300 PM Friday...An active period of weather looks likely much of the extended as a series of fronts/troughs impacts the Southeast. The net result will be an extended period during which at least scattered convection is possible each day. Max temperatures will be seasonable, reaching the upper 80s to lower 90s through Wednesday before a front in the area results in max temperatures in the low to middle 80s for Thursday and Friday. Mins should generally be in the low to mid 70s but a few upper 60s are possible well inland Thursday night. && .AVIATION /07Z SATURDAY THROUGH WEDNESDAY/... As of 06Z...Some challenging aviation conditions arrive later this afternoon in the form of thunderstorms. The activity should begin inland mid to late afternoon and advect to the coast by late afternoon into the evening. Some MVFR to even fleeting IFR conditions are expected. Where there was convection this evening there is a good chance of at least MVFR stratus and possibly some IFR conditions early this morning. Extended Outlook...Precipitation chanced will be fairly high through Monday. Mainly diurnal thunderstorms will continue into mid week. && .MARINE... NEAR TERM /THROUGH TONIGHT/... As of 342 AM Saturday...Good low level jetting across the waters this morning is producing winds a couple of knots either side of 15 knots. Seas are 2-4 feet. Southwest winds of this magnitude and even a little higher into a 15-20 knot range can be expected today. Winds will increase a bit further later tonight to the upper end of the range and I wouldn't be surprised by a couple of observations of just over 20 knots. Significant seas will continue to be in a range of 2-4 feet today and increase to 3-5 feet later tonight likely necessitating a small craft exercise caution headline. SHORT TERM /SUNDAY THROUGH MONDAY NIGHT/... As of 342 AM Saturday...Not as easy marine period a SCEC or SCA cannot be ruled out, mainly because of gusts near 25 kt. This will result in a bumpy marine period both Sunday and Monday, as high pressure offshore interacts with a surface trough inland, bringing blustery SW winds. Scattered TSTMS will prevail this period and radar updates are suggested. Cloud to sea lightning may be active at times. The sea spectrum will just about all wind waves with dominant wave periods around 5 seconds, and thus steep wave faces. LONG TERM MARINE /TUESDAY THROUGH WEDNESDAY/... As of 300 PM Friday...Overall, SW winds in the 10 to 15 KT range can be expected through the long term period. Seas will run 2 to 4 FT through much of the period, though 3 to 5 footers are possible northern waters Tuesday into early Wednesday. && .ILM WATCHES/WARNINGS/ADVISORIES... SC...None. NC...None. MARINE...None. && SYNOPSIS...MJC NEAR TERM...SHK SHORT TERM...MJC LONG TERM...RAN AVIATION...SHK
Hazardous weather outlook, Aug 18, 3:41 AM EDT, 1 hour 20 minutes before
Hazardous Weather Outlook National Weather Service Wilmington NC 341 AM EDT Sat Aug 18 2018 NCZ087-096-099-105-107-109-SCZ017-023-024-032-033-039-055-058-059- 190745- Robeson-Bladen-Columbus-Inland Pender-Inland New Hanover- Inland Brunswick-Marlboro-Darlington-Dillon-Florence-Marion- Williamsburg-Inland Georgetown-Central Horry-Northern Horry- 341 AM EDT Sat Aug 18 2018 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. NCZ106-108-110-SCZ054-056-190745- Coastal Pender-Coastal New Hanover-Coastal Brunswick-Coastal Horry- Coastal Georgetown- 341 AM EDT Sat Aug 18 2018 This Hazardous Weather Outlook is for southeast North Carolina and northeast South Carolina. .DAY ONE...Today and Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. AMZ250-252-254-256-190745- Coastal waters from Surf City to Cape Fear NC out 20 nm- Coastal waters from Cape Fear NC to Little River Inlet SC out 20 nm- Coastal waters from Little River Inlet to Murrells Inlet SC out 20 nm- Coastal waters from Murrells Inlet to South Santee River SC out 20 nm- 341 AM EDT Sat Aug 18 2018 This Hazardous Weather Outlook is for the adjacent Coastal Waters. .DAY ONE...Today and Tonight. Small craft exercise conditions are expected tonight. .DAYS TWO THROUGH SEVEN...Sunday through Friday. Small craft exercise conditions are likely Sunday and Monday. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The office that day
Everything else NWS Wilmington, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 17, 9:05 PM EDT | Special Weather Statement | ILM | Darlington | 55 min |
| Aug 17, 9:49 PM EDT | Special Weather Statement | ILM | Florence | 56 min |
| Aug 17, 10:22 PM EDT | Special Weather Statement | ILM | Dillon | 53 min |
| Aug 18, 7:43 PM EDT | Beach Hazards Statement | ILM | Georgetown, Horry | 25 hr |
Nearby
Beach Hazards Statements in North Carolina, 2018Beach Hazards Statements in South Carolina, 2018Every beach hazards statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.